A short review on (p,q)-equations with Carathéodory perturbation



(p,q)-Laplacian equation, Carathéodory perturbation, singular term, positive weak solution, convection


We review some recent works dealing with \((p, q)\)-Laplacian equations in the setting of Sobolev spaces and Dirichlet boundary condition. We aim to underline the key role of growth conditions on the Carathéodory perturbation, in establishing both the existence and multiplicity of positive weak solutions. We focus on \((p − 1)\)-superlinear perturbations which do not satisfy the Ambrosetti-Rabinowitz condition, and a special attention is paid to those problems involving a singular term in the reaction. We refer both to variational tools and topological tools, and point out the dependence of the multiplicity result on a real parameter, when possible.


A. Ambrosetti, P. H. Rabinowitz: Dual variational methods in critical point theory and applications, J. Funct. Anal., 14 (4) (1973), 349–381.

A Bahrouni, V. D. Rˇadulescu and D. D. Repovš: Double phase transonic flow problems with variable growth: nonlinear patterns and stationary waves, Nonlinearity, 32 (7) (2019), 2481–2495.

V. Benci, P. D’Avenia, D. Fortunato and L. Pisani: Solitons in several space dimensions: Derrick’s problem and infinitely many solutions, Arch. Ration. Mech. Anal., 154 (4) (2000), 297–324.

J. W. Cahn, J. E. Hilliard: Free energy of a nonuniform system. I. Interfacial free energy, J. Chem. Phys., 28 (2) (1958), 258–267.

L. Cherfils, Y. Il′yasov: On the stationary solutions of generalized reaction diffusion equations with p&q-Laplacian, Commun.

Pure Appl. Anal., 4 (1) (2005), 9–22.

L. Diening, P. Harjulehto, P. Hästö and M. R˘uz˘icka: Lebesgue and Sobolev spaces with variable exponents, Lecture Notes in Math., vol. 2017, Springer-Verlag, Heidelberg (2011).

J. I. Díaz, J. E. Saá: Existence et unicité de solutions positives pour certaines équations elliptiques quasilinéaires, C.R. Acad. Sci. Paris, serie I, Math., 305 (12) (1987), 521–524.

D. E. Edmunds, J. Rákosník: Sobolev embeddings with variable exponent, Studia Math., 143 (3) (2000), 267–293.

X. Fan: Global C1,α regularity for variable exponent elliptic equations in divergence form, J. Differential Equations, 235 (2) (2007), 397–417.

L. Gasi ´ nski, N. S. Papageorgiou: Nonlinear analysis, Chapman & Hall / CRC, Boca Raton, FL (2006).

D. Gilbarg, N. S. Trudinger: Elliptic partial differential equations of second order, Springer-Verlag, Berlin (2001).

M. Guedda, L. Veron: Quasilinear elliptic equations involving critical Sobolev exponents, Nonlinear Anal., 13 (8) (1989), 879–902.

O. Kováˇcik, J. Rákosník: On spaces Lp(x) andWk,p(x), Czechoslovak Math. J., 41 (4) (1991), 592–618.

O. A. Ladyzhenskaya, N. N. Ural′tseva: Linear and quasilinear elliptic equations, Academic Press, New York-London (1968).

A. C. Lazer, P. J. McKenna: On a singular nonlinear elliptic boundary-value problem, Proc. Amer. Math. Soc., 111 (3) (1991), 721–730.

G. M. Lieberman: The natural generalization of the natural conditions of Ladyzhenskaya and Ural′tseva for elliptic equations, Comm. Partial Diff. Equations, 16 (2-3) (1991), 311–361.

G. Li, C. Yang: The existence of a nontrivial solution to a nonlinear elliptic boundary value problem of p-Laplacian type without the Ambrosetti-Rabinowitz condition, Nonlinear Anal., 72 (12) (2010), 4602–4613.

P. Marcellini: Regularity of minimizers of integrals of the calculus of variations with nonstandard growth conditions, Arch. Ration. Mech. Anal., 105 (1989), 267–284.

P. Marcellini: Regularity and existence of solutions of elliptic equations with p, q-growth conditions, J. Differential Equations, 90 (1) (1991) 1–30.

D. Motreanu, V. Motreanu and N. S. Papageorgiou: Topological and variational methods with applications to nonlinear boundary value problems, Springer, New York (2014).

N. S. Papageorgiou, V. D. Rˇadulescu and D. D. Repovš: Nonlinear analysis - theory and methods, Springer, Cham (2019).

N. S. Papageorgiou, D. D. Repovš and C. Vetro: Anisotropic (p, q)-equations with convex and negative concave terms, Recent Advances in Mathematical Analysis. Trends in Mathematics. Birkhäuser, Cham (2023).

N. S. Papageorgiou, C. Vetro and F. Vetro: A singular (p, q)-equation with convection and a locally defined perturbation, Appl. Math. Lett., 118 (2021), 107175.

N. S. Papageorgiou, C. Vetro and F. Vetro: Singular anisotropic problems with competition phenomena, J. Geom. Anal., 33 (2023), 173.

N. S. Papageorgiou, C. Vetro and F. Vetro: Positive solutions for singular (p, q)-Laplacian equations with negative perturbation, Electron. J. Differential Equations, 2023 (2023), 25.

K. Perera, E. A. B. Silva: Existence and multiplicity of positive solutions for singular quasilinear problems, J. Math. Anal. Appl., 323 (2) (2006) 1238–1252.

P. Pucci, J. Serrin: The maximum principle, Birkhäuser Verlag, Basel (2007).

V. D. R˘adulescu, D. D. Repovš: Partial differential equations with variable exponents: variational methods and qualitative analysis, CRC Press, Boca Raton, FL (2015).

M. Willem: Minimax theorems, Birkhäuser, Boston (1996).

V. E. Zakharov: Collapse of Langmuir waves, Soviet Jour. Exper. Theor. Physics, 35 (5) (1972), 908–914.

V. V. Zhikov: Averaging of functionals of the calculus of variations and elasticity theory, Math. USSR Izv., 29 (1) (1987), 33–66.

V. V. Zhikov: On variational problems and nonlinear elliptic equations with nonstandard growth conditions, J. Math. Sci. (N. Y.), 173 (5) (2011), 463–570.




How to Cite

Vetro, C. (2024). A short review on (p,q)-equations with Carathéodory perturbation. Modern Mathematical Methods, 2(2), 65–79. Retrieved from https://modernmathmeth.com/index.php/pub/article/view/33